Pigmented contact dermatitis due to therapeutic sensitizer as complication of contact immunotherapy in alopecia areata
Article first published online: 14 JUN 2010
© 2010 Japanese Dermatological Association
The Journal of Dermatology
Volume 37, Issue 10, pages 888–893, October 2010
How to Cite
INUI, S., NAKAJIMA, T., TODA, N. and ITAMI, S. (2010), Pigmented contact dermatitis due to therapeutic sensitizer as complication of contact immunotherapy in alopecia areata. The Journal of Dermatology, 37: 888–893. doi: 10.1111/j.1346-8138.2010.00903.x
- Issue published online: 14 JUN 2010
- Article first published online: 14 JUN 2010
- Received 27 October 2009; accepted 10 February 2010.
- alopecia areata;
- pigmented contact dermatitis
Pigmentary complication by contact immunotherapy (CI) for alopecia areata (AA) has been reported but its pathophysiology remains unknown. To characterize pigmentary complication by CI and its pathophysiology, we examined the incidence of hyperpigmentation in 186 consecutive patients treated with CI using diphenylcyclopropenone. From clinical data of AA totalis (AAT) or universalis (AAU) patients (n = 78), we studied the correlations between this complication and age, sex, atopic background, duration and treatment responsiveness, duration of CI, final concentration of diphenylcyclopropenone and administration of anti-histamines by χ2-test or Mann–Whitney U-test. Additionally, the histopathology of pigmentation was studied. As a result, 11 (5.91%) of the 186 patients had hyperpigmentation in this series. All of them had AAT or AAU, suggesting that the pigmentation is apt to occur in severe AA. When the AAT or AAU patients with (n = 11) and without hyperpigmentation (n = 67) were compared, those with pigmentation showed poorer responsiveness to CI (P < 0.05) but no significant tendency for other factors. Histopathologically, skin specimens showed lichenoid or vacuolar interface dermatitis with necrotic keratinocytes and dermal melanophages, consistent with pigmented contact dermatitis (PCD). Together, pigmentary complication by CI corresponds to PCD from therapeutic sensitizer, representing clinical indicator of poor responsiveness.